Kansas, 2016

Hail in Kansas, June 15, 2016

June 15, 2016 · NWS GID · 1 event in 1 county or zone

During the peak heating of this hot Wednesday afternoon and early evening, a smattering of strong to isolated severe multicell thunderstorms erupted across portions of this six-county North Central Kansas area, primarily affecting Osborne, Mitchell and Jewell counties. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the peak heating of this hot Wednesday afternoon and early evening, a smattering of strong to isolated severe multicell thunderstorms erupted across portions of this six-county North Central Kansas area, primarily affecting Osborne, Mitchell and Jewell counties. Although ground-truth storm reports were limited, quarter size hail was reported shortly after 4 p.m. CDT in rural southern Osborne County. As it turned out, this limited North Central Kansas activity was actually the northward extent of a more widespread area of strong to severe storms that mainly impacted portions of central and northeastern Kansas.

The first storm formed near the Osborne-Russell County line between 3:30-4:00 p.m. CDT and quickly intensified as it drifted northeast, yielding the aforementioned report of quarter-size hail. Over the course of the next few hours, this initial isolated storm quickly morphed/grew upscale into a cluster of multicell convection that propagated east-northeast along various outflow boundaries, passing through portions of Mitchell and Jewell counties along the way. By 7 p.m. CDT, storms had all but vacated this North Central Kansas area, although they persisted just off to the south and east for a few more hours. This event was a classic case of intense heating (and associated steep low-level lapse rates) along with subtle surface convergence coming together to ignite vigorous convection despite an overall-lack of large-scale forcing. In the mid-upper levels, flow was seasonably-weak as the Central Plains resided within a northward-building ridge axis, well-downstream from a broad trough axis near the Pacific Coast. At the surface, a fairly subtle northwest-southeast oriented confluence zone set up across the area during the afternoon, providing subtle lift. As temperatures soared to between 100-105 F, the intense heating and subtle convergence was sufficient to pop storms. Around the time of the Osborne County hail report, mesoscale parameters featured considerable instability with mixed-layer CAPE around 3000 J/kg, but no more than 20-25 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 1:56 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 15, 1:56 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
256 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Thursday)
Issued at 256 PM CDT Wed Jun 15 2016

This afternoon/evening:
Temperatures this afternoon have reached into the 90s...and even
exceeding 100 in some spots in north central Kansas. A front can
be seen on radar and some CU have developed along it's weak
convergence in central Nebraska.  High resolution guidance
continues to indicate the chance for isolated thunderstorms late
this afternoon into the evening with peak heating. There is little
shear and no real forcing, but instability will be high and a few
storms could develop. Have increase the area for those small
chances into south central Nebraska.

The main concern however is temperatures on Thursday. Upper
ridging will continue to build in and amplify. With temperatures
already near 100 this afternoon in north central
Kansas, expecting temperatures to exceed 100 in north central
Kansas and approach 100 again in south central Nebraska,
including the Tri-cities. Heat indices will be between 100 and 105
during the afternoon. A heat advisory will be issued this
afternoon for Thursday afternoon for all of north central Kansas
and much of south central Nebraska.

.LONG TERM...(Friday through Wednesday)
Issued at 256 PM CDT Wed Jun 15 2016

Friday - Sunday:
The upper ridge axis will slide eastward some and energy will
move in from the west under the ridge and could impact the Central
Plains. Depending on how potent this disturbance ends up being
initially there could be a chance for showers Friday across
central and eastern Nebraska. Then again late Friday night into
Saturday morning showers and thunderstorms will be possible as a
more potent piece of energy moves in. Instability will be
plentiful and shear will be modest Friday night. Some
thunderstorms could be strong.

Highs will be consistently in the 90s and low 100s through
the weekend as the upper ridge axis continues to build in.

Monday - Wednesday:
A front approaches the region on Monday as a wave moves across the
Northern Plains. This front is expected to move through during the
day and evening Monday and there is a chance of precipitation
along the front Monday and Monday night.

The upper level pattern changes to zonal and eventually
northwesterly flow by Tuesday. The front and this break in pattern
will help cool temperatures a bit into the 80s and low 90s through
mid-week.

Thunderstorms will be possible Tuesday night into Wednesday as a
disturbance dives into the Great Lakes region. There are some
discrepancies on how this wave will evolve so stay tuned to later
forecasts.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1159 AM CDT Wed Jun 15 2016

VFR conditions are expected to prevail. Winds will be light and
southerly to southwesterly during the day becoming southeasterly
overnight and into Thursday. Skies will be mainly clear throughout
the forecast. Low level wind shear could impact KEAR towards
morning. There is also a chance for some scattered to isolated
thunderstorms with peak heating this afternoon/evening, but
confidence is low that it will impact a terminal. Thus if need be
the TAF will be amended.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jun 15, 2:27 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED JUN 15 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
162030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS AFTERNOON AND EVENING THERE WILL BE A CHANCE FOR ISOLATED
THUNDERSTORMS ACROSS MUCH OF THE AREA. SOME OF THESE STORMS, IF
THEY DEVELOP, COULD BE STRONG TO SEVERE. HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAT INDEX ON THURSDAY WILL BE BETWEEN 100 AND 105 DEGREES
FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND ALL OF NORTH CENTRAL
KANSAS. A HEAT ADVISORY HAS BEEN ISSUED FOR THURSDAY AFTERNOON AND
EVENING. TAKE PRECAUTIONS IF OUTDOOR ACTIVITY IS WARRANTED.

HEAT INDEX VALUES WILL BE ABOVE 100 EACH AFTERNOON FRIDAY THROUGH
SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY.
SOME OF THESE STORMS COULD BE STRONG OR SEVERE. THERE WILL AGAIN
BE CHANCES FOR THUNDERSTORMS ON MONDAY AND TUESDAY AS A FRONT
MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT

In the hours before

Special weather statement, Jun 15, 2:49 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT WED JUN 15 2016

KSZ018-152130-
OSBORNE KS-
349 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSBORNE COUNTY UNTIL 430
PM CDT...

AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF NATOMA...OR 37 MILES SOUTHWEST OF BELOIT...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSBORNE AND DOWNS.

LAT...LON 3926 9888 3953 9866 3954 9849 3913 9849
      3913 9877
TIME...MOT...LOC 2048Z 229DEG 10KT 3919 9872

BILLINGS WRIGHT

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osborne

When
June 15, 3:10 PM CST
Where
Osborne County, 9.11 mi ESE of Covert
Measured
1 in hail
Reported by
Public
Coordinates
39.254, -98.653

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633766.